Texas, 2025Hail and Damaging Wind in Texas, May 6, 2025
May 6, 2025 · NWS LUB · 8 events in 5 counties and zones
An upper level low pressure system that brought severe thunderstorms and heavy rainfall to the region over the past several days lifted northeastward into the Texas Panhandle on the afternoon of the sixth. Weak instability developed during the afternoon across the South Plains which allowed relatively low topped thunderstorms to develop.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system that brought severe thunderstorms and heavy rainfall to the region over the past several days lifted northeastward into the Texas Panhandle on the afternoon of the sixth. Weak instability developed during the afternoon across the South Plains which allowed relatively low topped thunderstorms to develop. Despite the shallow thunderstorm depth, very cold air aloft in close proximity to the upper level low allowed these thunderstorms to become severe producing severe hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 6, 12:54 PM CST, 2 hours 19 minutes earlier. Its key messages:
- Low clouds and patchy fog will continue to affect areas east of the I-27 corridor through tonight.
- A few thunderstorms developing on the Caprock later this afternoon and evening.
- Low storm chances linger into Wednesday.
Area forecast discussion, May 6, 12:54 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
154 PM CDT Tue May 6 2025
...New SHORT TERM, LONG TERM...
.KEY MESSAGES...
- Low clouds and patchy fog will continue to affect areas east of
the I-27 corridor through tonight.
- A few thunderstorms developing on the Caprock later this
afternoon and evening.
- Low storm chances linger into Wednesday.
&&
.SHORT TERM...
(This evening through Wednesday)
Issued at 152 PM CDT Tue May 6 2025
In the mid/upper-levels, a neutrally-tilting trough was evident on
water-vapor imagery over the southern Rocky Mountains, with the
vorticity lobe, which was well-defined, rotating over the Sandia
Manzano Mountains. The dry slot has since penetrated W TX, with the
secondary, mid-level cold front arcing towards the NM state line on
recent visible satellite imagery. Large-scale forcing for ascent
will be maintained through tonight as the closed low emerges over W
TX, with an expectation for at least widely-scattered showers and
thunderstorms to form and move eastward across portions of the
Caprock Escarpment. Weak echoes were already evident on WSR-88D
imagery to the west of the NM state line, but the linear cu field
demarcating the position of the secondary front has struggled
against the effects of dry air entrainment. Farther east, stratus
has since eroded across most of the Caprock, but cold air damming
across the Rolling Plains continues to keep the eastern areas under
the influence of the thick stratus. Low stratus will remain over the
Rolling Plains through tomorrow morning while continuing to scatter
out across the Caprock.
At the surface, a weak, lee cyclone was located in south-central NM
between ONM and SRR, with a trough branching eastward into the CWA
along the HWY-114 and HWY-84 corridors that intersects another low
near ABI. Cool, moist, easterly flow remains intact to the north and
east of the surface trough, which will transition into an occluded
front as the vorticity lobe rotates over W TX this evening, with the
occluded front retreating south-southeastward as a pseudo-cyclonic
gyre develops over the Intermountain West following the collapse of
the Omega Block. The expectation is for elevated showers and storms
to develop along the mid-level front, and advect eastward quickly
across the Caprock this afternoon and evening before nocturnal
stabilization occurs. The severe weather threat is low today, as the
airmass is heavily overturned beneath a paltry EML sampled by the
12Z RAOB from WFO AMA. Sub-severe-caliber winds and hail will be
possible, in addition to brief downpours. Temperatures for this
afternoon were also lowered slightly from the prior assessment,
with a cool and damp night expected area-wide as the airmass
becomes saturated. Fog will be possible across most of the CWA
tonight, but it remains unclear if dense fog will evolve, with the
best prospects for dense fog near CDS. Low-level stratus is also
forecast to expand westward once again tonight.
PoPs have been trimmed and confined to the far southern TX PH
tomorrow afternoon, as a corridor of elevated, multi-cellular storms
will be possible in congruence with the deformation axis on the
backside of the departing mid/upper-level low as it rotates into the
south-central Great Plains. The severe weather threat is very low
tomorrow, as the mid-levels will remain warm amidst a weak EML, but
a few strong gusts cannot be ruled out, in addition to instances of
small hail. Coverage of showers and storms will be isolated, with
storm chances waning by dusk as the boundary-layer decouples.
Sincavage
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 152 PM CDT Tue May 6 2025
Although some eastward progression will be seen in the upper level
pattern over the CONUS through Thursday, a blocking pattern will
remain over the central corridor of the CONUS through the weekend.
Upper level ridging will finally migrate overhead early next work
week offering a warming trend to above normal temperatures.
At the beginning of the long term period Wednesday evening a closed
low will be located over the central Plains south of a blocking
ridge over the northern Plains and with a secondary, weaker short
wave trough over the Desert Southwest. The central Plains low
will try to open as it moves eastward to the Ozarks by Thursday
afternoon while the weak trough to the west opens up and moves
eastward to our south across Far West Texas and the Big Bend. This
will be followed by an overall southward shift to the pattern
with the main low over the Ozarks toward the Gulf Coast. There
could a brief window for some diurnally-driven showers and
thunderstorms Friday afternoon, and to a lesser extent Saturday
afternoon, across the Rolling Plains on the western end of the
upper low. Otherwise, this should be a dry and cool pattern as the
forecast area will be under deep northerly flow. That should
finally change as early as Sunday and certainly by Monday when the
upper low begins to shift eastward toward the Lower Mississippi
Valley, upper ridging begins to move toward the region from the
west, and a lee surface trough develops across eastern New Mexico.
Temperatures will remain below normal into the weekend with a
return to above normal Monday and Tuesday on increasing low level
warm advection and increasing heights/thicknesses.
&&
.AVIATION...
(18Z TAFS)
Issued at 1203 PM CDT Tue May 6 2025
Low stratus continues to erode to the west of KLBB and KPVW, and
CIGs will scatter out to VFR in the next few hours. ISO-SCT TSTMs
may temporarily affect KLBB and KPVW this afternoon and evening,
but confidence in coverage is too low to warrant a mention in the
TAFs at this time. IFR/LIFR will continue at KCDS through tomorrow
morning, with CIGs lifting to MVFR by late morning and returning
to VFR thereafter. MVFR/IFR CIGs should redevelop at KLBB and KPVW
tomorrow morning, along with patchy fog, and will return to VFR by
the end of the TAF period.
Sincavage
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...09
LONG TERM....07
AVIATION...09
Hazardous weather outlook, May 6, 12:39 PM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
139 PM CDT Tue May 6 2025
TXZ021>044-071845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
139 PM CDT Tue May 6 2025
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Isolated to scattered thunderstorms are forecast to develop mainly
on the Caprock this afternoon. Strong wind gusts, small hail, and
brief downpours will be the primary hazards. The severe weather
threat is low.
Fog is forecast to develop across portions of the Caprock and
Rolling Plains tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorm chances linger in the forecast on Wednesday and again on
Friday, although the risk of severe weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
Event by event
6 hail, 1 high wind, 1 thunderstorm wind. Local standard time, as filed.
Hail, Parmer
- When
- May 6, 3:13 PM CST
- Where
- Parmer County, 5.89 mi SE of Friona Benger Arpk
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.591, -102.605
A storm chaser reported quarter size hail southeast of Friona along Farm to Market Road 1172.
Hail, Castro
- When
- May 6, 3:43 PM CST to 3:57 PM CST
- Where
- Castro County, 5.54 mi WNW of Dimmitt Muni Arpt to 3.35 mi NW of Dimmitt Muni Arpt
- Measured
- 1.25 in hail
- Reported by
- State Official
- Coordinates
- 34.607, -102.406
A storm chaser reported a swath of hail northwest of Dimmitt ranging in size from pennies to half dollar size.
High Wind, Yoakum
- When
- May 6, 4:31 PM CST
- Where
- Yoakum forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
Hail, Castro
- When
- May 6, 5:31 PM CST
- Where
- Castro County, 4 mi NW of Hart
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.421, -102.170
Thunderstorm Wind, Crosby
- When
- May 6, 5:35 PM CST
- Where
- Crosby County, Lorenzo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.670, -101.530
Local broadcast media relayed a report that a brick facade of an abandoned building was blown down by thunderstorm winds.
Hail, Crosby
- When
- May 6, 5:38 PM CST
- Where
- Crosby County, Lorenzo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.670, -101.530
A report from the public was received of quarter size hail in Lorenzo.
Hail, Crosby
- When
- May 6, 6:09 PM CST
- Where
- Crosby County, 1.42 mi WSW of Crosbyton
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 33.660, -101.272
An NWS cooperative weather observer reported quarter size hail near Crosbyton.
Hail, Hale
- When
- May 6, 6:19 PM CST
- Where
- Hale County, 1 mi WNW of Plainview
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.206, -101.716
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 6, 20251 injured · $775,000 · EF1 · 43 events
- Flash Flooding and Hail in Louisiana, May 6 to 9, 2025$208,000 · 1.75 in hail · 41 events
- Damaging Winds and Strong Wind in Mississippi, May 6 to 7, 2025$183,000 · 50 kt wind · 5 events
- Tornado and Hail in Pennsylvania, May 6, 2025$40,000 · EF1 · 9 events
- Tornado and Flash Flooding in Texas, May 6, 2025$25,000 · EF1 · 14 events
- Flash Flooding and Flooding in New York, May 6, 2025$84,000 · 12 events
- Flash Flooding in New York, May 6, 2025$77,000 · 10 events
- Strong Wind in Mississippi, May 6 to 7, 2025$44,000 · 15 events
- Flooding in Oklahoma, May 6, 2025$50,000 · 3 events
- Flash Flood and Flooding in Pennsylvania, May 6, 2025$19,000 · 70 kt wind · 8 events
- Flash Flooding in Pennsylvania, May 6, 2025$20,000 · 3 events
- Damaging Winds in New York, May 6, 2025$17,000 · 52 kt wind · 4 events